Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 116, NWS Goodland, KS

July 7, 2012Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2012, 5:13 PM CDT for Wichita County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2012, 5:13 PM CDT (22:13 UTC)
Expired
Jul 7, 2012, 5:34 PM CDT
In force
21 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2766 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WUUS53 KGLD 072213
SVRGLD
KSC203-072300-
/O.NEW.KGLD.SV.W.0116.120707T2213Z-120707T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM CDT SAT JUL 7 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHEAST OF MARIENTHAL...AND WAS MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN WICHITA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3844 10122 3870 10134 3870 10112 3846 10112
TIME...MOT...LOC 2214Z 167DEG 8KT 3855 10113
WIND...HAIL 60MPH 1.00IN
$$

DR
2 follow-up statements
701 
WWUS53 KGLD 072228
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM CDT SAT JUL 7 2012

KSC203-072300-
/O.CON.KGLD.SV.W.0116.000000T0000Z-120707T2300Z/
WICHITA KS-
528 PM CDT SAT JUL 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WICHITA COUNTY UNTIL 600 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF MARIENTHAL...AND WAS MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN WICHITA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3851 10121 3852 10122 3870 10125 3870 10112
      3869 10112 3851 10112
TIME...MOT...LOC 2228Z 167DEG 8KT 3858 10114
WIND...HAIL 60MPH 1.00IN
$$

DR
714 
WWUS53 KGLD 072234
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT SAT JUL 7 2012

KSC203-072245-
/O.CAN.KGLD.SV.W.0116.000000T0000Z-120707T2300Z/
WICHITA KS-
534 PM CDT SAT JUL 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WICHITA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3851 10121 3852 10122 3870 10125 3870 10112
      3869 10112 3851 10112
TIME...MOT...LOC 2235Z 167DEG 8KT 3860 10114
$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:28 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 7, 3:28 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT SAT JUL 7 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 224 PM MDT SAT JUL 7 2012

14Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATES 595 DM H5 RIDGE IN
PLACE ACROSS CENTRAL CONUS...WITH PV ANOMALY NOTED ALONG THE KS AND
COLORADO BORDER CENTERED NEAR KLIC. 15Z SFC OBS INDICATED COLD FRONT
HAD PROGRESSED THROUGH MUCH OF THE CWA...WITH LATEST OBS INDICATING
IT HAD MOVED THROUGH HLC AND TRB. 12Z RAOBS INDICATED FAIRLY DEEP
FRONTAL ZONE HAD MOVED THROUGH KLBF WITH FRONTAL INVERSION NOTED UP
TO H75 AND WITH A 11C TEMPERATURE CHANGE AT H85. WHILE A NOTICEABLE
COOL DOWN ALSO NOTED AT DNR...OVERALL AIR MASS AT DDC HAD CHANGED
LITTLE FROM 12Z YESTERDAY.

TONIGHT...FAIRLY COMPLICATED FORECAST AS OVERALL FORCING UNDER LARGE
SCALE RIDGE REMAINS WEAK AS OVERALL FLOW PRETTY LIGHT...BUT
ATMOSPHERE REMAINS FAIRLY UNSTABLE AND WEAKLY CAPPED TO EVEN
ELEVATED CONVECTION THROUGH THE NIGHT...SUGGESTING IT WILL TAKE VERY
LITTLE FORCED ASCENT TO MAINTAIN THUNDERSTORMS THROUGH THE NIGHT.
GENERAL CONSENSUS BETWEEN OPERATIONAL MODELS WILL DEVELOP A WEAK
SHORTWAVE TROUGH THAT SLOWLY MOVES ACROSS NORTHERN COLORADO THROUGH
THE NIGHT...WITH BROAD AREA OF WEAK WAA TO THE NORTH OF FRONT AHEAD
OF THIS TROUGH. HAVE A FEW CONCERNS THAT THERE DOES NOT SEEM TO BE
ANY SIG PV ANOMALIES NOTED IN THE UPSTREAM FLOW...ALTHOUGH THERE MAY
BE SOME SEMBLANCE OF SW TROUGH APPARENT ACROSS NORTHEAST UTAH AT
16Z. GIVEN WEAK FORCING AND EXPECTED INSTABILITY PATTERN...HARD TO
RULE OUT ANY ONE LOCATION FOR NOT HAVING A THREAT FOR
THUNDERSTORMS...BUT WILL LIMIT HIGHEST CHANCES TO NORTHWESTERN CWA
WHICH WILL BE CLOSEST TO WEAK SW TROUGH. WITH WEAK FLOW ALOFT
RESULTING IN SLOW STORM MOTIONS...ABOVE FREEZING LAYER > 15000 FT
AND PRECIPITATELY WATERS INCREASING TO AROUND 1.5 INCHES TONIGHT
HEAVY RAIN AND FLASH FLOODING A DEFINITE CONCERN. ALTHOUGH MOST OF
CWA HAS BEEN WITHOUT PRECIPITATION THE PAST FEW DAYS...WILL HAVE TO
MONITOR LATEST DATA FOR POTENTIAL FLASH FLOOD WATCHES SHOULD
WIDESPREAD HEAVY RAIN BECOME MORE LIKELY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 224 PM MDT SAT JUL 7 2012

MAIN CHALLENGE FOR SUNDAY THROUGH MONDAY WILL BE TIMING AND PLACEMENT OF
PRECIPITATION CHANCES.  THE UPPER LEVEL RIDGE WILL RETROGRADE WEST TO
THE GREAT BASIN BY SUNDAY...PUTTING THE AREA UNDER NORTHWEST FLOW.
THIS WILL PUSH THE MONSOON MOISTURE AROUND THE UPPER LEVEL HIGH AND
OVER THE AREA.  WITH PLENTY OF MOISTURE TO WORK WITH...MORE THAN WE
HAVE HAD FOR THE LAST FEW MONTHS...AND AMPLE INSTABILITY...ANY OF
THE DISTURBANCES MOVING THROUGH THE FLOW COULD DEVELOP
PRECIPITATION.  WITH ONLY WEAK UPPER LEVEL DISTURBANCES MOVING
THROUGH THE FLOW...AM HESITANT TO PUT TOO MUCH DETAIL INTO THE
FORECAST SINCE THE TIMING AND PLACEMENT OF THESE COULD EASILY
CHANGE.  BASED ON SREF ENSEMBLE MODELS AS WELL AS THE LOCATION OF
THE BEST FORCING...THE WESTERN HALF OF THE AREA LOOKS TO BE THE MOST
LIKELY AREA TO RECEIVE PRECIPITATION.  MODELS AGREE WITH BRINGING A
STRONGER UPPER LEVEL SHORT WAVE TROUGH ACROSS THE WESTERN HALF OF
THE AREA SUNDAY NIGHT...BRINGING THE BEST SHOT FOR RAINFALL.  STORM
MOTIONS WILL BE 5-10KTS SO HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.

MONDAY THE SHORT WAVE TROUGH CONTINUES SOUTH OVER EASTERN
COLORADO...EXITING THE AREA DURING THE AFTERNOON.  THERE ARE SOME
WEAKER DISTURBANCES FOLLOWING THE MAIN SHORT WAVE...SO AREAS TO THE
EAST MAY RECEIVE SOME RAINFALL.  WITH ISENTROPIC DOWNGLIDE
OCCURRING THROUGH THE DAY...AM THINKING THE PRECIPITATION WILL BE
CLOSELY TIED TO THE UPPER LEVEL DISTURBANCES...SO HAVE PRECIPITATION
CHANCES DECLINING ONCE THEY MOVE OUT OF THE AREA DURING THE LATE
AFTERNOON AND EARLY EVENING.  HEAVY RAINFALL WILL CONTINUE TO BE
POSSIBLE AS STORM MOTIONS WILL BE AROUND 10KTS.  WITH SB AND MID
LEVEL CAPE AROUND 500J/KG OR LESS TO WORK WITH AND LAPSE RATES
AROUND 7C/KM OR LESS...AM THINKING THE THUNDERSTORM COVERAGE WILL BE
SPOTTY WITH MOSTLY SHOWERS.

FOR TUESDAY THROUGH SATURDAY THE PERIOD WILL BE PRIMARY DRY WITH THE
UPPER LEVEL RIDGE OVER THE GREAT BASIN.  SEVERAL WEAK SHORT WAVE
TROUGHS MOVE THROUGH THE NORTHWEST FLOW OVER THE AREA.  HOWEVER WITH
NO STRONG FORCING TO WORK...WILL KEEP THE FORECAST DRY FOR NOW.
TOWARD THE END OF THE WEEK INTO THE WEEKEND A COUPLE UPPER LEVEL
SHORT WAVE TROUGHS OVER THE NORTHWEST PART OF THE AREA MOVE ACROSS A
DRY LINE.  WITH MODELS AGREEING ON THE LOCATION OF THE
PRECIPITATION...WILL INCLUDE SOME PRECIPITATION CHANCES FOR THE
NORTHERN PART OF THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1150 AM MDT SAT JUL 7 2012

VFR CONDITIONS EXPECTED THROUGH 00Z WITH CONDITIONS EXPECTED TO
WORSEN TO MVFR AND IFR THROUGH THE OVERNIGHT HOURS...WITH BEST
CHANCE FOR REDUCED FLIGHT CATEGORIES AFTER 09Z WHEN THE POTENTIAL
FOR FOG INCREASES FOR BOTH TERMINALS. THE THREAT FOR THUNDERSTORMS
WILL ALSO INCREASE THROUGH THE EVENING HOURS AND PERSIST THROUGH
THE NIGHT AS A WEAK DISTURBANCE APPROACHES THE AREA. WITH SLOW
STORM MOTIONS AND VERY HUMID ENVIRONMENT...REDUCED VISIBILITIES AND
CIGS IN HEAVY RAIN EXPECTED TO ACCOMPANY STORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...JTL
AVIATION...JRM
Hazardous weather outlook, Jul 7, 3:56 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SAT JUL 7 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
256 PM MDT SAT JUL 7 2012 /356 PM CDT SAT JUL 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
AND PERSIST THROUGH THE NIGHT. THE BEST CHANCES FOR
THUNDERSTORMS WILL GENERALLY BE WEST OF A MCCOOK TO LEOTI LINE.
LOCALLY HEAVY RAIN WILL BE POSSIBLE THROUGH THE NIGHT...WITH A FEW
STORMS ALSO CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE SUNDAY AND MONDAY. THE MAIN THREAT
FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 7, 5:02 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM CDT SAT JUL 7 2012

KSZ042-072230-
WICHITA-
502 PM CDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MARIENTHAL...OR NEAR
MARIENTHAL...MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3857 10128 3868 10131 3869 10112 3855 10112
      3842 10112 3841 10122
TIME...MOT...LOC 2202Z 173DEG 7KT 3852 10113

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:02 PM CDTSpecial Weather StatementGLDWichita28 min
Jul 7, 5:45 PM CDTSpecial Weather StatementGLDGove, Sheridan45 min
Jul 7, 6:14 PM CDTSpecial Weather StatementGLDLogan31 min
Jul 7, 6:44 PM CDTSpecial Weather StatementGLDLogan16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.